Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
137 Doctors are Online

Shoulder and eye are twitching rapidly. Feeling dizzy, light head and severe head ache. Took prozac and stopped it due to side effects. Advise?

User rating for this question
Very Good
Answered by

General & Family Physician
Practicing since : 2006
Answered : 567 Questions
my son claims his right shoulder and right eye are twitching rapidly and they don't stop, he's been through dizziness, lightheadidness when he eats, severe headaches and was on prozac two months ago for 9 days and stopped it due to very bad side effects. got tested for everything and no one seems to find the answer. he stopped drinking 8 months ago, after 10 years and went on a healthy diet. lost some weight and now went back up purposely to 164. he is a 30 year old who works in the financial disctrict but is desparately seeking to find answers for his symptoms. l
Posted Sat, 31 Aug 2013 in Medicines and Side Effects
Answered by Dr. Jay Patel 3 hours later
Brief Answer:
Low thyroid hormone seem to be a culprit

Detailed Answer:

I am dr XXXXXXX and I will try my level best to address your concerns.

It is seem like he is having a low thyroid hormone which is causing him low blood pressure and low blood sugar which is represented as dizziness and lightheadedness.

Now about twiching in eyes and muscle twitch in shoulder, their are two probable causes that may lead to it.
1) Side effect from long term prosac use
2) low magnesium/ calcium in blood (probably due to low parathyroid hormone).

1) consult near by physician and describe about what is going on.
2) Request him/her to have her blood thyroid and parathyroid hormone level checked along with blood calcium and magnesium level checked.

Mean while monitor his blood pressure at home. And when you find his blood pressure lower the 80/110 mm/hg try to give him some drink with salt and sugar in it (eg -lemonade)

Please let me know if you need any thing else. Feel free to contact me.

Thanks for the query.
Above answer was peer-reviewed by
Follow-up: Shoulder and eye are twitching rapidly. Feeling dizzy, light head and severe head ache. Took prozac and stopped it due to side effects. Advise? 16 hours later
Thank you doctor XXXXXXX Your answer was very useful. However, his general doctor did yet another blood test and said no sign of thyroid issues. should he do an extensive test? wouldn't that show up on a regular blood test? also you said that the twitching could be due to long term use of prozac, but he was only on it for 9 days and stopped using it two months ago. could this still be the effect? He was feeling faint and light headed before the prozac, and that only happened after he ate. he is trying gluten free, to rule out allergies. he is going to see a specialist in neurology, he is convinced that something is going on in his head area. he did an MRI with contrast and they found nothing, but he said that he wants them to do an EEG or MRA. really desperate to find answers..this has been going on for 6 months and it is really taking a toll on all of us.
Answered by Dr. Jay Patel 8 hours later
Brief Answer:
It seem like labyrinth issue

Detailed Answer:

Welcome back, I appreciate you providing me with more information.

If the reports for the thyroid are done and things are normal according to the report. I would like you to upload on the question so I will able to see if I need any more information. Since its useless to have second test and I don't want you to spend more for unnecessary test.

I MRI, with contrast came out with negative result its pretty good news, and I don't want him to go through EEG ,since its just will measure brain activity and I don't see any importance for that yet.

There is a sense organ which measure balance and its located in ear, I recommend you to have it checked its a portion of the inner ear , called the labyrinth, which includes the semicircular canals, contains specialized cells that detect motion and changes in position. Injury to or diseases of the inner ear can send false signals to the brain indicating that the balance mechanism of the inner ear (labyrinth) detects motion. If these false signals conflict with signals from the other balance and positioning centers of the body.

This may sometime cause the lightheadedness.

Now about PROSEC it he stopped taking it after 9 day then its not a cause on ongoing problem.


He is having an appointment with neurologist, its a good time to ask him about his view on labyrinth issue, and ask him to do physical exam for it ( their are clinical test to check if something is wrong before heading for expensive diagnostic tests.

Thanks again. As usual feel free to contact me in case of any further concerns.

Above answer was peer-reviewed by
Follow-up: Shoulder and eye are twitching rapidly. Feeling dizzy, light head and severe head ache. Took prozac and stopped it due to side effects. Advise? 15 hours later
Thank you doctor XXXXXXX My son already saw an ENT doctor and went for the inner ear test. one thing that came out of it was a diagnosis called vertical nestagamus; however, whe he saw the neurologist and they did the MRI with and without contrast, he told him that this may have been misdiagnosed because sometime prozac can trigger this diagnosis. so they want him to go through this test again after his body is totally free of prozac which is in a couple of weeks. surprisingly my son claims now that the dizziness is getting better now, but the head pressures, the nervousness, weakness after he eats, hand numbness and hand shakes are the problem. but he is managing to work. at first, he went on disability for 6 weeks during the prozac times as he was seing everything floating around him. now this issue is a little better.
he will be seing a specialist in neurology for the head pressures and other issues.
he is also going to see an infectious disease doctor. all this to rule out the causes and narrow it down. thanks
Answered by Dr. Jay Patel 2 hours later
Brief Answer:
Thanks of updating me.

Detailed Answer:

Welcome back, Prosac some times behaves in weird way(i did mentioned the probability of prosac being culprit in first answer), but I am glad that things are now feeling better.

As far as the consultation of ENT and NEUROLOGIST and lastly the infection disease doctor seem perfectly as it must be. Some times when the diagnosis is not spot on the method of exclusion (getting rid of one by one causes via getting negative test result) is the best way to go. And you are on the right track.

Please let me know if you need any information / have any concerns to be discussed.

Thanks again.
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions
Medical Topics

The user accepted the expert's answer

Ask an Internal Med Specialist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor